Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 85, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 3, 2010, 4:53 AM CDT for Cavalier County, North Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2010, 4:53 AM CDT (09:53 UTC)
- Expired
- Jul 3, 2010, 5:30 AM CDT
- In force
- 37 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Cavalier County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 5:00 AM CDT | HAIL 1.75 | 4 W Hannah, ND | RETIRED COUNTY SHERIFF REPORTED VARIOUS SIZES OF HAIL...FROM PEA TO QUARTER TO A FEW STONES GOLFBALL SIZED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.9 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2663 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1837 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 17.1
The text
As transmitted, in the capitals the NWS used until 2016.
372 WUUS53 KFGF 030953 SVRFGF NDC019-031030- /O.NEW.KFGF.SV.W.0085.100703T0953Z-100703T1030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 453 AM CDT SAT JUL 3 2010 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA... * UNTIL 530 AM CDT * AT 452 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF SARLES TO 4 MILES WEST OF WALES...MOVING TO THE NORTHEAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... WALES AND HANNAH AROUND 500 AM CDT. MOUNT CARMEL AROUND 515 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4900 9834 4891 9833 4879 9879 4900 9899 TIME...MOT...LOC 0953Z 238DEG 33KT 4902 9890 4889 9868 WIND...HAIL <50MPH 1.00IN $$ G2
2 follow-up statements
870 WWUS53 KFGF 031008 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 508 AM CDT SAT JUL 3 2010 NDC019-031030- /O.CON.KFGF.SV.W.0085.000000T0000Z-100703T1030Z/ CAVALIER ND- 508 AM CDT SAT JUL 3 2010 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA UNTIL 530 AM CDT... AT 506 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTH OF HANNAH TO 5 MILES NORTHEAST OF WALES...MOVING TO THE NORTHEAST AT 40 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... MOUNT CARMEL AROUND 515 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4900 9834 4891 9833 4885 9857 4900 9876 TIME...MOT...LOC 1008Z 238DEG 33KT 4908 9871 4895 9849 $$ G2
322 WWUS53 KFGF 031023 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 523 AM CDT SAT JUL 3 2010 NDC019-031034- /O.EXP.KFGF.SV.W.0085.000000T0000Z-100703T1030Z/ CAVALIER ND- 523 AM CDT SAT JUL 3 2010 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA WILL EXPIRE AT 530 AM CDT... THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED AREA. LAT...LON 4900 9834 4891 9833 4885 9857 4900 9876 TIME...MOT...LOC 1024Z 238DEG 33KT 4915 9851 4902 9829 $$ G2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:30 AM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 3, 2:30 AM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 230 AM CDT SAT JUL 3 2010 .DISCUSSION...FORECAST CHALLENGE CONCERNS TEMPERATURES AND CONVECTIVE/HEAVY RAIN POTENTIAL WITH APPROACHING COLD FRONT. MODELS SEEM TO BE COMING INTO A LITTLE BETTER AGREEMENT WITH TIMING OF FROPA TODAY. NAM AND 12Z ECMWF DOING BETTER WITH 06Z FRONTAL POSITION...LITTLE FARTHER WEST THAN GFS. WILL USE BLEND FOR FORECAST. REGION TO REMAIN IN SW FLOW ALOFT WITH SEVERAL IMPULSES RIDGING UP FLOW. MOST SIGNIFICANT OF THESE FEATURES CURRENTLY LIFTING THROUGH NW ND. IN THE NEAR TERM WILL BE MONITORING CONVECTION ACROSS N CENTRAL ND/SOUTHERN CANADA ASSOCIATED WITH ABOVE WAVE AND SEVERAL SURFACE CIRCULATIONS AND RELATED BOUNDARIES. ALSO SOME WEAKER CONVECTION ACROSS FAR NORTHERN MN. FUTURE TRENDS WILL DETERMINE MORNING MENTION AND WILL MAKE DECISION JUST BEFORE FORECAST ISSUANCE. FOR REMAINDER OF DAY INTO TONIGHT APPROACHING COLD FRONT ACROSS FAR WESTERN DAKOTAS WILL BE PRIME CONCERN. TREND CONTINUES TO BE A TAD SLOWER WITH FROPA TODAY WITH BOUNDARY ORIENTED ROUGHLY FROM HCO-JMS AT PRIME HEATING. SHORTWAVE CURRENTLY CROSSING NORTHERN ROCKIES TO INTERACT WITH BOUNDARY WITH TIMING OF CONVECTIVE INITIATION THE QUESTION. FAIRLY RESPECTABLE CAP IN PLACE TO OVERCOME HOWEVER MID LEVELS DO BEGIN COOLING TOWARDS 00Z SO LATE AFTERNOON/EARLY EVENING INITIATION SEEMS REASONABLE WITH ANY ACTION UNTIL THEN FAIRLY MINIMAL. ALL CONVECTIVE PARAMETERS THERE FOR SEVERE POTENTIAL ONCE STORMS GO. ONLY LACKING FEATURE IS THAT BULK SHEAR FAIRLY WEAK ALONG AND AHEAD OF BOUNDARY. HEAVY RAIN POTENTIAL WILL ALSO BECOME A THREAT LATER IN THE EVENT WITH PRECIPITABLE H2O VALUES TO 2 INCHES AND STRONGER SHEAR SHIFTS EAST. FAVORED LOCATION FOR HEAVY RAIN POTENTIAL LOOKS TO BE ACROSS SE ND INTO WEST CENTRAL MN FROM NATIONAL HEAVY RAIN DISCUSSION HOWEVER 850MB CONVERGENCE LATER TONIGHT FOCUSED FARTHER NORTH. THIS WHOLE AREA SHOWING FLASH FLOOD GUIDANCE VALUES AROUND 4 INCHES SO SHOULD BE ABLE TO HANDLE FAIR AMOUNT OF RAINFALL. WITH HEAVY RAIN POTENTIAL MORE THAN LIKELY TONIGHT FEEL DAY SHIFT WILL HAVE ONE LAST MODEL RUN TO LOOK AT AND IF WATCH NECESSARY SUFFICIENT TIME TO PIN DOWN AREA FOR ALERT. WITH FRONT NOT APPROACHING TIL LATER IN DAY ANOTHER HOT/HUMID DAY EXPECTED. COOLEST TEMPERATURES WILL BE ACROSS FAR NW FA WHICH WILL BE CLOSE TO FRONT LATER THIS AFTERNOON. STILL LIKELY TO BE BREEZY HOWEVER SHOULD SEE A BREAK FROM STRONGER WINDS LAST FEW DAYS. FRONT SHOULD BE ACROSS FAR EASTERN FA BY 12Z SUNDAY WITH ANY ALONG OR POST FRONTAL PCPN EAST OF FA BY 18Z. GOOD DRYING THROUGH COLUMN IN WAKE OF FRONTAL PASSAGE SO CLEARING EXPECTED FROM WEST TO EAST DURING THE DAY. COLD ADVECTION NOT PARTICULARLY STRONG HOWEVER TEMPERATURES WILL BE CLOSER TO AVERAGE. WX SHOULD QUIET DOWN FROM SUNDAY NIGHT INTO MONDAY BEFORE NEXT WAVE BEGINS TO AFFECT FA LATE MONDAY INTO TUESDAY. MODELS ALL SHOWING DIFFERENT PCPN SOLUTIONS SO WILL NOT MAKE ANY BIG CHANGES TO MID/LONG RANGE GRIDS ALTHOUGH DID INTRODUCE POPS TUESDAY WITH WAVE. WITH PASSAGE OF WAVE LONGER RANGE TEMPERATURES LOOK CLOSE TO AVERAGE. && .AVIATION... VFR CONDITIONS TODAY WITH WIND SPEEDS NOT AS STRONG AS PAST FEW DAYS. DEEP CONVECTIVE INITIATION LOOKS TO BE LATE THIS AFTERNOON OR EARLY EVENING AHEAD OF APPROACHING COLD FRONT. BEST LOCATION LOOKS TO BE FROM VALLEY EAST BASED ON TIMING OF COLD FRONT AND T STORM DEVELOPMENT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER
Hazardous weather outlook, Jul 2, 6:42 AM CDT, 22 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 642 AM CDT FRI JUL 2 2010 MNZ001>003-005-006-008-009-013>017-022>024-027>032-040-NDZ027>030- 038-039-049-052-053-031145- WEST POLK-NORMAN-CLAY-ROSEAU-LAKE OF THE WOODS-EAST MARSHALL- NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER- SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER- EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND- 642 AM CDT FRI JUL 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION MAINLY TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MORE WIDESPREAD THUNDERSTORMS ARE POSSIBLE SATURDAY AS A COLD FRONT CROSSES THE REGION. SOME OF THESE STORMS MAY BECOME SEVERE FROM LATE AFTERNOON THROUGH THE EVENING. THE PRIMARY HAZARD WILL BE LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE WITH THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MNZ004-007-NDZ006>008-014>016-024-026-054-031145- KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH COUNTY-EDDY-NELSON-WESTERN WALSH COUNTY- 642 AM CDT FRI JUL 2 2010 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION THIS MORNING. AS A COLD FRONT APPROACHES THE REGION TONIGHT MORE THUNDERSTORMS MAY MOVE INTO AN AREA ALONG AND NORTH OF A LINE FROM DEVILS LAKE TO CAVALIER. A FEW OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARD. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MORE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AS THE COLD FRONT CROSSES THE REGION. AGAIN THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. ANY STORMS WHICH DO DEVELOP SHOULD MOVE EAST OF THE AREA BY EARLY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 3, 4:24 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 424 AM CDT SAT JUL 3 2010 NDZ006-007-031030- CAVALIER ND-TOWNER ND- 424 AM CDT SAT JUL 3 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TOWNER AND NORTHWESTERN CAVALIER COUNTIES UNTIL 530 AM CDT... AT 419 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 21 MILES NORTHEAST OF CANDO...OR 28 MILES WEST OF LANGDON. THE STORM WAS NEARLY STATIONARY. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN. THE STORM WILL BE NEAR... SARLES...ROCKLAKE AND HANNAH AROUND 530 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. G2
Nearby
Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.